Ask a doctor

Have Had Botox 10 Times, I Am 51 and Never Have Had an Issue. Looks Like Atrophy, What Happened?

Doctor Answers (8)

Botox repetitive treatments

+1

you need to see your doctor for an evaluation in-person to determine what you mean by atrophy. Is it epidermal or dermal or subcutaneous atrophy? Do you mean muscle atrophy? There is talk about muscle atrophy but no scientific evidence and I have never seen any atrophy in any of my patients who have had me inject their botox for almost 20 years. Whatever you are identifying should be evaluated and hopefully diagnosed so you can get reassurance or so it can be treated.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox (or Dysport) and atrophy

+1

Dear Houston,

Depending on what is causing atrophy, this could legitimately be a Botox issue, or could be another unrelated issue. If you have been consistently getting Botox in the same areas 10 times, as you state, the effect of long term muscle weakening over time, is muscle atrophy. This is normal, and is the reason that many people actually need LESS Botox over time, if they are regularly treated without "wearing off" periods between. To some, this is seen as a benefit.

If you have indentations in your skin around the needle injection sites, something else is going on. If the injector (physician? or no?) mixed the Botox with anything other than saline or water, you could be having a side effect from that other substance (steroid injections cause tissue atrophy). If a nerve was damaged, the associated muscle could temporarily atrophy until the nerve recovers function.

I advise you see your doctor right away to evaluate which type of atrophy is involved and go from there.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
5.0 out of 5 stars 39 reviews

Check back with the doctor that did your treatment.

+1

Check back with the doctor that did your treatment.  He/She will likely have photographs of your face before the treatment and will be able to objectively assess what is going on and give you an answer to your question.

Mark Taylor, MD
Salt Lake City Dermatologic Surgeon
4.5 out of 5 stars 9 reviews

You might also like...

Looks like atrophy from Botox, what happened?

+1

No pictures, no description so I'm afraid I have no idea.  Photos and a detailed description of where, how much and when the Botox was injected along with a photo before the Botox injections would be required for further comment.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

We need you to help us to help you!

+1

Just look at the question you presented. It is not answerable as there is no information of merit nor any photos to view. 

Harlow Hollis, MD
Victoria Plastic Surgeon
5.0 out of 5 stars 1 review

Prolonged relaxation of some muscles can cause them to shrink

+1

If the atrophy is of your temporalis muscle [in the temples] and if you have been having BOTOX® [or another formulation of BTX-A like Dysport® or XEOMIN®] for the crow's feet, it is possible that in addition to relaxation of the lateral orbicularis occuli [crow's feet muscle] there has been some relaxation of the temporalis, and this has gradually shrunk.

Sometimes this is cosmetically pleasing, and can make you look like you've lost a bit of weight; but if it is excessive for you, volume can easily be restored to the temples by treatment with a filler, for example Juvéderm®.

Sometimes BOTOX® is also used to relax and shrink the masseter muscles [posterior cheeks, above the jawline] in cases where the masseter is bulging and causing a chipmunk-like appearance.

Kevin C. Smith, MD
Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

Botox and atrophy?

+1
I am not sure of your exact problem so please repost a better description of the areas you are seeing atrophy? Botox itself mixed with the proper mixing agent should not cause atrophy to the Injection sites. Typically cortisone is an injectable that may cause atrophy with injections. If you are talking about ptosis or drooping after injection then yes this can occur with Botox injection even if you have never experienced it before due simply to the placement of the injection. I wish I could be of more help and please feel free to post a photo on my website and I would be happy to give you my further expert opinion. Best regards!

Michael Elam, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 121 reviews

Botox does not cause skin atrophy

+1

Without a photo or knowing exactly what was injected, it's difficult to say what happened. The Botox comes as a powder in a vial and we reconstitute it to make it the liquid we inject. When used for medical purposes it is sometimes mixed with lidocaine or cortisone for other benefits, but this is not done for cosmetic use. I would show the doctor who did the injection your results and see if they can explain the changes in your skin and what treatments need to be done to reverse it. Sometimes the issue resolves on it's own over time and they may also consider adding in a hyaluronic acid filler to help solve the problem.

Doris Day, MD
New York Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.